Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 37, NWS Memphis, TN

June 18, 2004DeSoto County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jun 18, 2004, 6:15 PM CDT for DeSoto County, Mississippi. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2004, 6:15 PM CDT (23:15 UTC)
Expired
Jun 18, 2004, 7:45 PM CDT
In force
90 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County DeSoto County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1276 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 182315
FFWMEM
MSC033-190045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
615 PM CDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEAST DESOTO COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 745 PM CDT

* AT 612 PM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN ACROSS     
  NORTHEAST DESOTO COUNTY. WEATHER RADAR ESTIMATES THAT TWO AND A    
  HALF INCHES OF RAIN HAS FALLEN ACROSS THE AREA SINCE 4 PM          
  CDT. THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH 7 
  PM CDT AND ANOTHER INCH OR TWO OF RAIN IS POSSIBLE. 

* CITIES AFFECTED THROUGH 745 PM CDT INCLUDE...
  OLIVE BRANCH...LEWISBURG

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3500 8972 3484 8971 3485 8993 3501 8993

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:22 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 18, 3:22 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
322 PM CDT FRI JUN 18 2004

.DISCUSSION...
AT 3 PM...CONVECTIVE DEVELOPMENT CONTINUES ALONG LINE FROM ST. LOUIS
TO THE TX/OK RED RIVER BORDER AREA ALONG THE FRONTAL BOUNDARY.
THESE STORMS WILL MOVE AT A SLOW CLIP EASTWARD PERHAPS GIVING THE
BEST CHANCES OF EARLY NOCTURNAL ACTIVITY ACROSS NE ARKANSAS AND THE
MISSOURI BOOTHEEL REGION...WHERE HIGHEST CHANCES ARE EARMARKED FOR
THE FORECAST TONIGHT.

THE PROXIMITY OF FRONT...INTERACTING WITH THE HEATING OF THE
DAY...AND AN UNSTABLE AIRMASS WILL BE THE IMPETUS FOR THE GENESIS OF
SCATTERED THUNDERSTORMS OVER PORTIONS OF THE WFO MEMPHIS AREA OF
RESPONSIBILITY ON SATURDAY.

TWO SITUATIONS CAN OCCUR SUNDAY. FIRST...THE FRONT HAS HAD ALREADY
PROGRESSIVELY MADE IT THROUGH THE MIDSOUTH. THIS WILL LEAD TO A MORE
BUT BRIEF NORTHERLY FLOW AND SLIGHTLY MORE STABLE AIRMASS WITH HIGH
PRESSURE OVER THE MIDWEST.  SECOND...THE AREA WILL REMAIN IN THE
WARM SECTOR...AS THE FRONTAL BOUNDARY STALLS TO OUR WEST AND NORTH.
THIS SITUATION WOULD LEAD TO MORE CONVECTION UPSTREAM OR NEAR THE
MID SOUTH.  WENT WITH FORMER SITUATION...BUT WITH PAST JUNE 2004
HISTORY...PROGRESSIVE MOVEMENT OF FRONTAL FEATURE IS NOT PROBABLE.

IT APPEARS FRONTAL BOUNDARY WILL PUSH BACK NORTH DURING THE
WEEK...AND BE IN CLOSE PROXIMITY...NEAR THE NORTHERN PRECIPICE OF
THE FORECAST AREA THROUGH END OF THE WEEK. THIS WILL CONTINUE THE
ANOMALOUS ACTIVE JUNE WITH TROPICAL AIRMASS STILL IN PLACE.
REFLECTED THESE THOUGHTS BY KEEP CHANCES OF TSTMS IN THE AREA
THROUGH MOST THE WEEK...PARTICULARLY ALONG THE NORTHERN FRINGES NEAR
KENTUCKY AND MISSOURI.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

CORDERO
Hazardous weather outlook, Jun 18, 3:55 PM CDT, 2 hours 20 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
355 PM CDT FRI JUN 18 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-191000-
ALCORN MS-BENTON MS-CALHOUN MS-CARROLL TN-CHESTER TN-CHICKASAW MS-
CLAY AR-COAHOMA MS-CRAIGHEAD AR-CRITTENDEN AR-CROCKETT TN-CROSS AR-
DE SOTO MS-DECATUR TN-DUNKLIN MO-DYER TN-FAYETTE TN-GIBSON TN-
GREENE AR-HARDEMAN TN-HARDIN TN-HAYWOOD TN-HENDERSON TN-HENRY TN-
ITAWAMBA MS-LAFAYETTE MS-LAKE TN-LAUDERDALE TN-LAWRENCE AR-LEE MS-
LEE AR-MADISON TN-MARSHALL MS-MCNAIRY TN-MISSISSIPPI AR-MONROE MS-
OBION TN-PANOLA MS-PEMISCOT MO-PHILLIPS AR-POINSETT AR-PONTOTOC MS-
PRENTISS MS-QUITMAN MS-RANDOLPH AR-SHELBY TN-ST. FRANCIS AR-
TALLAHATCHIE MS-TATE MS-TIPPAH MS-TIPTON TN-TISHOMINGO MS-TUNICA MS-
UNION MS-WEAKLEY TN-YALOBUSHA MS-
355 PM CDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING MAINLY
WEST OF LINE FROM UNION CITY TENNESSEE TO WYNNE ARKANSAS. AN VERY
SLOW ENCROACHING COLD FRONT...PLENTIFUL MOISTURE AND AN UNSTABLE
ATMOSPHERE WILL BRING ISOLATED STRONG TO SEVERE THUNDERSTORMS INTO
THE EARLY EVENING HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...

ISOLATED STRONG THUNDERSTORMS ARE FEASIBLE LATE SATURDAY AFTERNOON
AND EARLY SATURDAY EVENING ACROSS THE MID SOUTH. MOST STORMS ARE
EXPECTED NOT TO BECOME STRONG...A FEW WILL. THE MAIN CONCERN WILL BE
FOR SMALL HAIL...WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND
BRIEF HEAVY DOWNPOURS. EXPECT THE THUNDERSTORM ACTIVITY TO TAPER OFF
AROUND SUNSET SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.